FDA Calls for Lowering the Dosages of Sleeping Drugs
A recent study discovered that between the years of 2005 and 2010, the percentage of women who were hospitalized due to sleeping drugs skyrocketed by 274 percent. Since the total number of people who suffered side effects from the active ingredient in these sleeping drugs, the U.S. Food and Drug Administration (FDA) has recommended new dosage levels for these sleeping drugs, which include Ambien, Ambien CR, and Edluar as a means of preventing abuse and lowering the risks of possible side effects. As of yesterday, Tuesday May 14, the FDA announced that these changes have been made.
According to the FDA, the sleeping drugs that contain the active ingredient, zolpidem, have changed their labels to include a lower dosage as well as a list of warnings about the hangover effects experienced the day after. The label changes that included the warnings of the morning after effects have been discussed since January, when the agency first approved them. Some of these warnings include daytime confusion, drowsiness and unconscious activities, such as engaging in sex, cooking and driving while the brain is still asleep. However, during that time, the agency did not consider lowering the dosages.
Recent studies looking into the effects of zolpidem have prompted the change in dosages. One study found that people, particularly women, experienced impaired functions because zolpidem had not left their systems after several hours of sleep. The elevated levels of this agent in people's blood stream suggested that the dosages might have been too high. Now, the new labels state that for women, doctors should start at the base of five mg and for men, it could be from five to 10 mg in products that immediately-release zolpidem. For the extended release type of drug, such as Ambien CR, the base dose for women is 6.25 and 6.25 to 12.5 for men.
"Use of the higher dose can increase the risk of next-day impairment of driving and other activities that require full alertness," the agency warned regarding the possibility of increasing dosages for patients that need it.
Hopefully the new dosages and warning labels would lower incidences related to these drugs.